One Pill Makes You Larger, And Two Pills Make You Obese

One pill gave me an increased appetite.  The other?  Decrease metabolism.  Their use:  Treat my depression.  Their effect:  Gained around 90 pounds in nine months.



I was always a skinny kid.  Always underweight.  Could eat basically anything I wanted, though I never wanted junk food--I always wanted fruits, veggies, pastas, et. al.  Was always right around 110 pounds at 5'2.  Hit puberty and went up to about 120, 125, which was fine.  To cut to the chase:  Got horribly depressed and was put on medications to treat it... Gained so much weight so quickly... I quit weighing myself when I hit 188 (still 5'2).  I know I went a lot higher on the scale because I went up at least four more pant sizes.  When I was on these meds, I could not get enough sweet food.  Ice cream, cookies, ... And they were always stocked in my house.  I was going through a gallon of ice cream a week, two things of cookies a week, ... For lunch at school, I'd have a thing or two of french fries.  For breakfast, at home I would have a bagel or sometimes eggs, toast, ... When I got to school I'd have a Bear Claw danish type treat.  Insatiable appetite.

 

After nearly a year of gaining weight, I hadn't realized just how bad it got until I went to my dad's house and my step mom's grandson, who was nine years old at the time, called me fat.  Everyone had been ragging on him about how he couldn't run the bases for his little league team (he was over 100 pounds and way under 5', at 9 years old)... I said something rude about not being able to run the bases when he said he was sooo good at little league... His response?  "Well, Aunt ____, you're fat!"



I went home from my dad's and cried for hours.  And swore to lose the weight.  Lost around 40 pounds the following year.  Yo-yo dieted for years until in '08 I lost 45 pounds in three months and have since kept the weight off completely.  I am now 120-125 (and still am 5'2...well, 3). 

addictivepersona addictivepersona
22-25, F
3 Responses Mar 13, 2010

I'm so happy that things worked out so well for you. One day soon I hope things will improve for me as well. I'm still keeping the faith :) Thanks again for sharing.

Hi, Theresa! I'm sorry to hear you're in a similar situation that I was--It sucks.<br />
<br />
I was on Depakote ER and Paxil. I forget the exact dosages but it was somewhere around 2000mg (yeah, 3 zeros) Depakote ER and 500mg Paxil. That wasn't what I was on the entire time of gaining weight though--It changed from things like Celexa and Prozac. Went through probably about a half dozen medications before my doctor wanted to stay with Depakote ER and Paxil for about four months--When I did have my heaviest weight gain.<br />
<br />
I do attribute it to the pills. I got off of the medications all together to stop the cravings. Started working out after I lost a bit of weight, got some new friends, and life gradually got better.<br />
<br />
Best of luck! :)

Hello, thank you for sharing your story. I too am on antidepressants and am always craving sugar. I am 90 lbs over weight mainly because I'm always tired and unmotivated because of all the sugar in my diet. I crave sugar all the time and since I'm already depressed and fat I give in and eat it, which in turn makes me more depressed so I eat more sugar and get more tired... and around and around the cycle I go. I've asked my doctor if it could have anything to do with the medication I'm on but he says that it doesn't and in fact it's suppose to help me eat less? I am curious to know if you ever found out if it was your medication causing the appetite increase and sugar cravings after all? And if it was, did you change medication? What was the name of the antidepressants you were/are on?